Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 45, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 15, 2024, 4:11 PM CDT for Hardin County, Jefferson County, Orange County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2024, 4:11 PM CDT (21:11 UTC)
- Expired
- Mar 15, 2024, 5:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hardin County, TX, Jefferson County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 89 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 15, 1:36 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1652 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:39 PM CDT, 32 minutes earlier.
Area forecast discussion, Mar 15, 3:39 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
339 PM CDT Fri Mar 15 2024
...New SHORT TERM, LONG TERM, MARINE...
.SHORT TERM...
(Tonight through Sunday night)
Issued at 330 PM CDT Fri Mar 15 2024
Complex situation in the short term will provide a rather active
period.
Convective outflow boundary and frontal system will move south for
the remainder of the afternoon and this evening before hanging up
between the I-10 corridor and the coast. Meanwhile, a short wave
in the southwest flow aloft will be moving across allowing for
thunderstorms to develop, especially over southeast Texas were
conditions have not been worked over and remain very warm and
unstable. A severe thunderstorm watch will be in effect through 7
pm for mainly damaging wind gusts and large hail. There is still
some uncertainty as to how strong storms will be move as they move
further east into and across the Sabine Basin this evening as loss
of daytime heating may help to rapidly decrease instability.
The surface boundary will remain stalled near the coast through
the weekend. Meanwhile, an upper level low will be cut-off over
the southwest U.S. Disturbances will eject out from the upper
level low and move in the southwest flow aloft across the region.
As these systems move across, they will interact with a very moist
air mass to go along with the extra focus from the nearby surface
boundary. Therefore, although the weekend will not be a washout,
there will be times when widespread shower and storms will be
moving across.
The best times for these waves of activity look to be late on
Saturday afternoon into Saturday evening. Then again late Sunday
night into the day on Sunday. With each wave there will be a
chance for strong storms with heavy rainfall. Wind gusts, hail,
and urban type street flooding will be the main concerns.
A dip in the northern stream on Sunday will help push a cold front
into the region and through the forecast area late Sunday. This
will push the deep moisture and unstable air mass away ending rain
chances.
Rua
&&
.LONG TERM...
(Monday through next Thursday)
Issued at 330 PM CDT Fri Mar 15 2024
A rather sharp cold front will have moved through by the start of
the long term period on Monday with much cooler and drier air
moving in. Decent pressure gradient with the high pressure moving
in behind making for a rather cool and windy day.
The Canadian high pressure system will settle over the region on
Monday night into Tuesday morning providing rather cold
temperatures. Lows ranging from the mid to upper 30s in central
Louisiana to low to mid 40s elsewhere.
The high pressure system will move off to the east during Tuesday
with a warming trend beginning by mid week.
The upper level low that has been cut off over the southwest U.S.
will finally open up and move across the forecast area on Thursday
with a chance for showers and thunderstorms.
Rua
&&
.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Fri Mar 15 2024
Convective outflow boundary and surface front is moving down into
the forecast area this afternoon. Strongest convection with this
system has moved through KAEX, meanwhile, this boundary may will
make it down into the KLFT/KARA terminals between 19z-23z with
brief gusty winds and thunderstorm activity. Western portion of
this line is expected to weaken before reaching KLCH/KBPT.
An upper level disturbance may bring another round of showers and
storms late this afternoon into evening hours with the potential
to affect the KBPT/KLCH/KLFT/KARA terminals between 15/23z-16/04z.
Frontal system will stall near the coast this evening with frontal
inversion trapping low level moisture that will bring about low
clouds and fog with MVFR conditions decreasing to IFR overnight.
Rua
&&
.MARINE...
Issued at 330 PM CDT Fri Mar 15 2024
For the marine area, in the near term fog formation is the big
question. Currently, fog has lifted with decent visibility being
reported. However, frontal boundary to the north will stall north
of the forecast area, keeping a warm and moist air mass in place
over relatively cooler water temperatures. Therefore, fog
potential looks high tonight into Saturday morning, and likely
become dense at times. Therefore a marine dense fog advisory will
be in effect from 10 pm tonight to 10 am Saturday.
Occasional showers and thunderstorms will remain in the forecast
with periods of sea fog through the weekend until a stronger
secondary cold front moves across late Sunday that will bring much
drier and cooler temperatures.
The north winds behind the front will be rather strong and gusty
into Monday with small craft advisory conditions likely.
Rua
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 60 76 59 68 / 40 40 80 60
LCH 65 77 63 73 / 50 40 80 70
LFT 67 80 66 74 / 40 40 70 80
BPT 66 79 65 76 / 40 40 70 60
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Dense Fog Advisory from 10 PM this evening to 10 AM CDT Saturday
for GMZ430-432-435-436-450-452-455-470-472-475.
&&
SHORT TERM...07
LONG TERM....07
AVIATION...07In the hours before
Special weather statement, Mar 15, 2:04 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
204 PM CDT Fri Mar 15 2024
LAZ028-030>032-151930-
Evangeline LA-Allen LA-Beauregard LA-Rapides LA-
204 PM CDT Fri Mar 15 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL RAPIDES...
NORTHWESTERN EVANGELINE...EAST CENTRAL BEAUREGARD AND ALLEN PARISHES
THROUGH 230 PM CDT...
At 204 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Oberlin, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Oakdale, Kinder, Oberlin, Elizabeth, Dry Creek, Mittie, Grant, Pine
Prairie, Harmony, Allen Parish Airport, Leblanc, Beaver, and Bond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3045 9289 3060 9313 3078 9304 3096 9263
3075 9232
TIME...MOT...LOC 1904Z 231DEG 38KT 3066 9282
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CalhounSpecial weather statement, Mar 15, 2:37 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
237 PM CDT Fri Mar 15 2024
LAZ055-152>154-243-252>254-152030-
Lower St. Martin LA-Upper Vermilion LA-Lower Iberia LA-
Southern Acadia LA-Lower Vermilion LA-Upper Iberia LA-
Lower St. Mary LA-Upper St. Mary LA-
237 PM CDT Fri Mar 15 2024
...STRONG THUNDERSTORMS WILL IMPACT IBERIA...ST. MARY...SOUTH CENTRAL
ACADIA...EASTERN VERMILION AND SOUTHEASTERN ST. MARTIN PARISHES
THROUGH 330 PM CDT...
At 237 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Pierre Part to near Avery
Island to near Kaplan. Movement was southeast at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Iberia, Morgan City, Abbeville, Franklin, Patterson, Jeanerette,
Berwick, Kaplan, Freshwater City, Forked Island, Burns Point,
Intracoastal City, Bayou Vista, Cypremort Point, Stephensville, Avery
Island, Baldwin, Erath, Delcambre, and Ellerslie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2935 9136 2948 9144 2939 9149 2955 9141
2956 9142 2941 9149 2964 9157 2951 9190
2941 9185 2958 9205 2954 9236 3011 9247
2997 9190 3006 9130 2963 9108 2955 9129
TIME...MOT...LOC 1937Z 322DEG 38KT 3001 9135 2992 9185 3004 9234
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CalhounSpecial weather statement, Mar 15, 2:52 PM CDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Lake Charles LA 252 PM CDT Fri Mar 15 2024 LAZ029-032-033-152015- Avoyelles LA-St. Landry LA-Evangeline LA- 252 PM CDT Fri Mar 15 2024 ...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL EVANGELINE... SOUTHWESTERN AVOYELLES AND NORTH CENTRAL ST. LANDRY PARISHES THROUGH 315 PM CDT... At 252 PM CDT, Doppler radar was tracking a strong thunderstorm near Pine Prairie, or near Ville Platte, moving northeast at 35 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to vegetation and outdoor objects is possible. Locations impacted include... Ville Platte, Pine Prairie, Bayou Chicot, Whiteville, Indian Lake, Chicot State Park, Reddell, and St. Landry. This includes Interstate 49 between mile markers 35 and 50. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3066 9242 3075 9247 3093 9221 3074 9207 TIME...MOT...LOC 1952Z 244DEG 28KT 3073 9236 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Calhoun
Local storm report, Mar 15, 3:27 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
327 PM CDT Fri Mar 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM Tstm Wnd Dmg Melville 30.70N 91.74W
03/15/2024 St. Landry LA Emergency Mngr
Photo and reports received of trees down in
the Melville area. Time estimated by radar.
&&
MKCSpecial weather statement, Mar 15, 3:29 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
329 PM CDT Fri Mar 15 2024
TXZ201-515-152115-
Hardin TX-Upper Jefferson TX-
329 PM CDT Fri Mar 15 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JEFFERSON AND SOUTH
CENTRAL HARDIN COUNTIES THROUGH 415 PM CDT...
At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near
Devers, or 8 miles west of Sour Lake, moving northeast at 20 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vegetation and outdoor objects is possible.
Locations impacted include...
Sour Lake and Bevil Oaks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Texas.
&&
LAT...LON 3034 9435 3011 9422 3007 9444 3011 9445
3011 9460 3015 9461
TIME...MOT...LOC 2029Z 236DEG 20KT 3011 9455
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
CalhounLocal storm report, Mar 15, 4:04 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
404 PM CDT Fri Mar 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM Hail 3 ESE Sour Lake 30.11N 94.35W
03/15/2024 M0.75 inch Hardin TX Public
Public reports 0.75 inch hail.
&&
MKCThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 8:34 PM CDT | Marine Dense Fog Advisory | LCH | 14 hr | |
| Mar 15, 11:36 AM CDT | Special Weather Statement | LCH | Rapides | 24 min |
| Mar 15, 11:40 AM CDT | Special Weather Statement | LCH | Vernon | 35 min |
| Mar 15, 12:01 PM CDT | Special Weather Statement | LCH | Avoyelles, Rapides | 29 min |
| Mar 15, 12:08 PM CDT | Special Weather Statement | LCH | Allen, Beauregard | 37 min |
| Mar 15, 12:29 PM CDT | Special Weather Statement | LCH | Avoyelles, Evangeline | 46 min |
| Mar 15, 2:04 PM CDT | Special Weather Statement | LCH | Allen, Evangeline | 26 min |
| Mar 15, 2:36 PM CDT | Special Marine Warning | LCH | 54 min | |
| Mar 15, 2:36 PM CDT | Marine Dense Fog Advisory | LCH | 19 hr | |
| Mar 15, 2:37 PM CDT | Special Weather Statement | LCH | Iberia, St. Mary, Vermilion | 53 min |
| Mar 15, 2:41 PM CDT | Special Marine Warning | LCH | 64 min | |
| Mar 15, 2:52 PM CDT | Special Weather Statement | LCH | Evangeline | 23 min |
| Mar 15, 4:44 PM CDT | Special Weather Statement | LCH | Calcasieu | 31 min |
| Mar 15, 5:27 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu | 33 min |
| Mar 15, 6:00 PM CDT | Special Weather Statement | LCH | Calcasieu | 45 min |
| Mar 15, 6:45 PM CDT | Special Weather Statement | LCH | Calcasieu, Jefferson Davis | 30 min |
| Mar 15, 3:29 PM CDT | Special Weather Statement | LCH | Hardin | 46 min |
| Mar 15, 3:38 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jefferson | 37 min |
| Mar 15, 4:21 PM CDT | Severe Thunderstorm Warning | LCH | Hardin | 24 min |
| Mar 15, 4:44 PM CDT | Special Weather Statement | LCH | Hardin | 31 min |
| Mar 15, 4:57 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jasper, Jefferson, Newton, Orange | 30 min |
| Mar 15, 5:56 PM CDT | Flash Flood Warning | LCH | Hardin | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.